Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 137, NWS Charleston, WV

July 8, 2016Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2016, 1:34 PM EDT for Greenup County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 1:34 PM EDT (17:34 UTC)
Expired
Jul 8, 2016, 2:15 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:54 PM EDTTSTM WND DMGFlatwoods, KYA TREE FELL THROUGH A HOUSE PER 911 DISPATCH. ADDITIONALLY...TREES AND POWERLINES HAVE BEEN REPORTED DOWN ACROSS ROADS THROUGHOUT THE COUNTY. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:06 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS51 KRLX 081734
SVRRLX
KYC089-081815-
/O.NEW.KRLX.SV.W.0137.160708T1734Z-160708T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
134 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENUP COUNTY IN NORTHEASTERN KENTUCKY...

* UNTIL 215 PM EDT

* AT 134 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LETITIA...OR
  12 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENUP...LOAD...GREENBO LAKE...NAPLES...OLDTOWN...LETITIA...
  FRANKLIN FURNACE...FLATWOODS...RUSSELL...RACELAND...WORTHINGTON...
  SOUTH SHORE...WURTLAND...HANGING ROCK...BRUSHART...GRAYS BRANCH...
  WARNOCK...HOPEWELL AND SOUTH PORTSMOUTH.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY NEAR MILE MARKER 178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3873 8303 3872 8298 3875 8292
      3875 8288 3873 8287 3869 8288 3858 8284
      3856 8278 3856 8273 3853 8269 3847 8271
      3837 8283 3839 8290 3851 8316
TIME...MOT...LOC 1734Z 262DEG 41KT 3862 8311 

HAIL...0.88IN
WIND...60MPH
 
$$

08
1 follow-up statement
619 
WWUS51 KRLX 081804
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT FRI JUL 8 2016

KYC089-081815-
/O.CON.KRLX.SV.W.0137.000000T0000Z-160708T1815Z/
GREENUP KY-
204 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN GREENUP COUNTY...

AT 203 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE
VESUVIUS... MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. THESE STORMS HAVE A WIND DAMAGE HISTORY
         ALONG ITS PATH. 

IMPACT...EXPECT DAMAGE TO
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENUP...LOAD...GREENBO LAKE...NAPLES...OLDTOWN...
FRANKLIN FURNACE...FLATWOODS...RUSSELL...RACELAND...WORTHINGTON...
WURTLAND...HANGING ROCK...WARNOCK AND HOPEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3856 8301 3861 8290 3859 8284 3858 8284
      3856 8278 3856 8273 3853 8269 3847 8271
      3837 8283 3839 8290 3851 8303
TIME...MOT...LOC 1803Z 262DEG 41KT 3867 8269 

HAIL...0.88IN
WIND...60MPH
 
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:34 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 8, 11:34 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Charleston WV
1134 AM EDT FRI JUL 8 2016

.SYNOPSIS...
Weak upper level disturbances along an equally weak surface
boundary is likely to produce showers and thunderstorms southern
portion of area today. A cold front crosses tonight.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130 AM UPDATE... Updated wording for severe thunderstorm watch
in the southwest corner of the forecast area while cranking up
pops further in that area as well as the FFA area, which is
roughly the southern half of the forecast area. The severe
thunderstorm watch reflects mainly the convective complex rolling
up the Ohio River Valley, as widespread stratus in the area will
likely preclude convection popping up out ahead.

1000 AM UPDATE...
Issued flash flood watch for southern half of area on account of
upstream convection along WNW to ESE boundary over northern
Kentucky. With associated theta e and pw maxima over the watch
area this afternoon, expect upstream convection to shift and / or
redevelop eastward into / over the forecast area today. Raised
PoPs southern half of forecast area as well for today into
tonight.

Meanwhile, stratus holding down heating is likely to stiff arm
severe convective potential until at least later this afternoon.
Nonetheless, did add gusty winds to the thunderstorm forecast
wording / grids.

PREVIOUS DISCUSSION...
Forecast confidence in the near term remains quite low.  A moisture
rich airmass with dew points in the upper 60s to low 70s is
entrenched over the area.  There will be plenty of instability to go
around this afternoon with CAPE approaching 2000 J/Kg.  The problem
lies however on the forcing mechanism to help kick off more
organized convection.  I believe that there will be a line of storms
that develop with a cold front this afternoon well to our west-
northwest in Indiana and up to the Great Lakes.  There should be
another line of convection that develops to our west or
southwest...somewhere in KY. This is where model guidance is
highlighting decent moisture convergence with a theta e ridge nosing
into Southwestern West Virginia.  If any strong to severe storms are
to affect our area today it will likely be with the convection that
develops over KY and they may track across Southern West Virginia.
However...current MCS over Missouri is really complicating matters.
Outflow from this MCS is going to throw a wrench into the forecast
as well...as maybe it will help convection form a bit further north
and make it more likely to push through our region late this
afternoon and this evening.  We do remain highlighted in a slight
risk area from SPC...but reading their discussion as well only shows
that the uncertainty is extremely high with this forecast...basically
it is as clear as mud due to all the ingredients at hand.  I have
only went with chance PoP across the region through the day due to
this uncertainty.  Now casting will be needed today as mesoanalysis
later this morning to early afternoon will likely help in diagnosing
not only where storms will be today...but also what threats that
may come with them.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Amplification of the northern stream flow aloft with passage of a
cold front...will bring mostly dry and slightly cooler conditions
for the weekend. However...will leave just a small chance of a
shower or storm in the northern mountains Saturday... as a
northern stream short wave with limited moisture drops
southeastward from the eastern Great Lakes to the Mid Atlantic
Coast.

For next week...heights rise again and we will once again be on the
southern edge of the westerlies aloft. With surface high pressure
exiting to the east by Monday...heat and humidity will increase
again on low level southerly flow. The combination of these two
factors leaves the Ohio Valley prone to the threat of convection for
early next week. The models are picking up on one system drifting
eastward across the center of the nation on the southern edge
of the westerlies...and bringing an increasing chance for showers
and thunderstorms...especially on Tuesday. Thus...will
keep Monday dry for now...but warmer and more humid. Will increase
pops across the entire area Tuesday...not certain as to how this
system exactly pans out. In any case...looks like a very warm and
humid first half of next week.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
General trend is heat and humidity for most of the middle and
later part of next week...and a chance of showers and
thunderstorms. Although we will be on the southern edge of the
westerlies aloft..it will be difficult to track and time any upper
disturbances coming across the area. Thus...the best chance of a
shower or storm will in the afternoon and evening from diurnal
heating.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Very moisture rich air mass over the region with widespread mvfr
stratus through late morning expected today. There are a few
isolated showers and thunderstorms that will develop later today
that could bring tempo ifr conditions to some sites...however
confidence is too low at this time to add to any terminal
forecasts. Will handle any showers that pop up with
amendments...but not expecting lower than MVFR ceilings and brief
IFR visibilities in heavy rain if one were to pass overhead
anywhere.

High instability this afternoon could help produce some strong to
severe thunderstorms...but at this time it looks like the coverage
will be mostly confined to Southern West Virginia.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of showers through the day and then
the possibility of thunderstorms this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR in stratus and fog possible through the early Saturday morning
hours.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this evening for WVZ005-006-013>015-
     024>027-033>037.
OH...None.
KY...Flash Flood Watch through this evening for KYZ102-103-105.
VA...Flash Flood Watch through this evening for VAZ003-004.

&&

SYNOPSIS...JMV/MPK
NEAR TERM...TRM/MPK
SHORT TERM...JMV
LONG TERM...MZ
AVIATION...MPK
Hazardous weather outlook, Jul 8, 11:23 AM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 AM EDT FRI JUL 8 2016

OHZ066-067-075-076-084-085-WVZ007>011-016>020-028>032-038>040-046-
047-091530-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1123 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF
DAMAGING WIND GUSTS THE MAIN HAZARD.

IN THE FASTER WIND FLOW THIS AFTERNOON AND TONIGHT...THE RAIN
WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD
CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ005-006-013>015-024>027-033>037-091530-
DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-
BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
1123 AM EDT FRI JUL 8 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF
DAMAGING WIND GUSTS THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101-OHZ083-086-087-091530-
GREENUP-JACKSON OH-GALLIA-LAWRENCE OH-
1123 AM EDT FRI JUL 8 2016

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN THE FASTER WIND FLOW THIS AFTERNOON AND TONIGHT...THE RAIN
WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD
CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ102-103-105-091530-
CARTER-BOYD-LAWRENCE KY-
1123 AM EDT FRI JUL 8 2016

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:06 AM EDTFlash Flood WatchRLXBoyd, Carter, Lawrence10 hr
Jul 8, 1:38 PM EDTSpecial Weather StatementRLXBoyd, Carter52 min
Jul 8, 2:11 PM EDTSpecial Weather StatementRLXMartin49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.